Tuesday, May 31, 2011
Polymyalgia Rheumatica: A misunderstood but common condition.
I still ask myself why neither of these doctors thought that is what I had. The textbook description of the symptoms of temporal arteritis includes many things among them headaches, fatigue, fever, etc, but one of the classic symptoms is painful swellings over the scalp. So I don't know why these doctors had to be convinced. Maybe because I let them know what I thought I had and since I was a doctor, they had to stand defensively. I don't know ----.
Anyway, the rheumatologist did order the sed rate and now a month later it was elevated to 3 times normal. The doctor called me back and immediately started me on 60 mgm of prednisone a day. There is a risk of blindness or stroke in temporal arteritis because this inflammation can block the blood vessel not letting oxygen get through to cause these severe complications. That is why treatment is done with such high doses of prednisone. I later had a biopsy of one of these temporal arteries and it confirmed the diagnosis. Usually this disease is self limited and eventually under the cover of the prednisone treatments goes away. The prednisone is weaned slowly down and then stopped usually over about 1 to 1 1/2 years. I was able to wean it down, but on one occasion with a return of the symptoms a little bit, I had to increase the dose back up a little. By February, 2010 I was able to get off the prednisone.
But now a new problem raised its head. I began to get muscle pains. At the time I was changing my cholesterol medication and both I and my internist knew that those drugs could cause muscle pains. I mistakenly attributed the pains to that change in cholesterol meds. Also at that time we took our trip to Moldova and Eastern Europe. I suffered through that trip, sometimes almost unable to walk due to pains in the hips and back. Now there is a constellation of symptoms called polymyalgia rheumatica which often can be associated with temporal arteritis. The muscles hurt because there is inflammation in the small blood vessels going to the muscles, another form of vasculitis. I knew that this could be associated with temporal arteritis but I had never had these symptoms as a part of my symptom complex. Well when I got back from Moldova, I contacted the rheumatologist, we rechecked the sedimentation rate and it was back up a little bit. So apparently the very low doses of prednisone as I weaned off of it had held this disorder in check, and now my vasculitis was manifesting itself in this way only after stopping the prednisone completely. Well, the good part is that such high doses of prednisone are not required to treat this disorder and so I was able to get good relief by going just back to 10 mgm per day -- a dose that I could easily tolerate and which didn't mess up my sugar control like the 60 mgm did. I have now been slowly weaning down the prednisone over the ensuing year. (Usually like temporal arteritis, polymyalgia rheumatica take about 1 to 1 1/2 years to go away.) At a recent visit about 3 weeks ago, my rheumatologist and I decided since I had been on only 1 mgm prednisone for about 4 months without any symptoms, that I could try going off the drug which I did. Well, guess what. Within a week, my muscles were aching again. I thought to give it some time to see if this was just from working in the garden too much. (The symptoms are somewhat non specific, so sometimes it is difficult to tell them from just general achiness that we all have as we get older.) Now it has been 3 weeks and the aching is getting worse, is interfering with sleep, and is keeping me from doing the things I like to do, like my water aerobics, and my gardening. Today I put a call back in to my rheumatologist and I know I will have to go back on prednisone, probably at about 4 mgm or so and then wean down. What a bummer!
I will have to let you know, but it looks like I will have to get back on prednisone. My visits to my doctors, and my encounter with the medical profession from the patient side of the desk continues.